Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Morristown, TN

May 22, 2004Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2004, 7:43 PM EDT for Greene County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 7:43 PM EDT (23:43 UTC)
Expired
May 22, 2004, 8:45 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KMRX 222343
SVRMRX
TNC059-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CEDAR CREEK...OR 12 MILES SOUTHWEST OF
  GREENEVILLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOLICHUCKY DAM AROUND 755 PM EDT
  CAMP CREEK AROUND 810 PM EDT
  9 MILES SOUTHEAST OF MOSHEIM AROUND 815 PM EDT
  GREENEVILLE AROUND 820 PM EDT
  TUSCULUM AROUND 830 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3613 8312 3595 8289 3609 8259 3635 8288

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:40 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 22, 2:40 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT MAY 22 2004

.SHORT TERM...(TONIGHT AND SUNDAY)...LITTLE CHANGE IN THE PERSISTENT
TROUGH WEST/RIDGE EAST UPPER AIR PATTERN IMMANENT PER LATEST MODEL
AND ENSEMBLE DATA. MODEL TIME HEIGHTS DEPICT INCREASINGLY DRY
MOISTURE PROFILE BY SUNDAY AFTERNOON. MODERATE INSTABILITY IS
PROJECTED WHICH COULD GENERATE ISOLATED DIURNAL CONVECTION AGAIN.
ANTICIPATE SPARSE COVERAGE HOWEVER BASED ON THE RELATIVELY DRY
ATMOSPHERE AND LOW-LEVEL SUBSIDENCE DEPICTED...AND WILL CONTINUE
WITH ONLY SLIGHT CHANCE POPS IN MOST ZONES. A COMBINATION OF MODEL
GUIDANCE CONSENSUS AND PERSISTENCE WAS USED FOR TEMPS.

.LONG TERM...(SUN NIGHT THROUGH SAT)...LOOKS LIKE ATMOSPHERE SHOULD
BE A BIT MORE MOIST AND UNSTABLE MONDAY AND TUESDAY...ALTHOUGH WEAK
VORT ENERGY MAY STAY MORE TO OUR NORTH.  HOWEVER...WILL GO WITH
20 POPS SOUTH AND CENTRAL VALLEY AND 30 ELSEWHERE. MODELS STILL IN
SOME DISAGREEMENT FURTHER OUT...AND CONFIDENCE IS NOT HIGH.  WILL
GENERALLY FOLLOW HPC SOLUTION FROM THIS MORNING...WHICH BRINGS FRONT
CLOSE TO OUR NORTHERN AREAS WEDNESDAY...THEN WASHES IT OUT.  WILL GO
WITH 30 TO 40 POPS WEDNESDAY...THEN JUST SLIGHT CHANCE THU THROUGH
SAT IN THE AFTERNOON AND EVENING.  IF LATEST GFS RUN CORRECT...MAY
SEE FRONTAL PASSAGE...AND DRIER AIR.  WILL HAVE TO WATCH LATER
RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   66  89  66  89 /  20  10  10  20
Knoxville, TN   67  88  67  86 /  20  10  10  20
Bristol, TN   62  86  61  84 /  30  10  10  30
Oak Ridge, TN   66  87  65  86 /  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 22, 5:45 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT MAY 22 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-231000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE
BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL
CONTINUE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, May 22, 6:19 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CHATUGE DAM             35.00N 83.79W
05/22/2004                   CLAY               NC   LAW ENFORCEMENT

            TREES DOWN ON HINTON ROAD.

&&
Special weather statement, May 22, 6:40 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT SAT MAY 22 2004

TNZ082-222300-
BLEDSOE-
540 PM CDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER BLEDSOE COUNTY THROUGH 600 PM CDT...

AT 535 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER BLEDSOE COUNTY MOVING NORTHEAST AROUND 15 MPH.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS UP
TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. THIS HEAVY
RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND FLOOD PRONE
AREAS.

DMG
Local storm report, May 22, 7:13 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 WNW MURPHY            35.12N 84.09W
05/22/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:13 PM EDTSevere Thunderstorm WarningMRXCocke47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.